Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 165, NWS Boston/Norton, MA

December 9, 2018

NWS Boston/Norton, MA issued this small craft advisory at Dec 9, 2018, 3:32 AM EST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2018, 3:32 AM EST (08:32 UTC)
Expired
Dec 9, 2018, 6:00 AM EST
In force
2 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

227 
WHUS71 KBOX 090832
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
332 AM EST Sun Dec 9 2018

ANZ255-091100-
/O.NEW.KBOX.SC.Y.0165.181209T0832Z-181209T1100Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
332 AM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

The National Weather Service in Boston/Norton has issued a Small
Craft Advisory, which is in effect until 6 AM EST early this
morning.

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ254-091400-
/O.EXT.KBOX.SC.Y.0160.000000T0000Z-181209T1400Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
332 AM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

ANZ250-091300-
/O.EXT.KBOX.SC.Y.0160.000000T0000Z-181209T1300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
332 AM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WINDS AND SEAS...Northwest winds 10 to 15 kt with gusts up to 
  25 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots,
or seas 5 feet or greater, are expected to produce hazardous wave
conditions to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Dec 9, 3:19 AM EST, 13 minutes earlier.

Area forecast discussion, Dec 9, 3:19 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
319 AM EST Sun Dec 9 2018

.SYNOPSIS...
Cold and mainly dry weather continues into Thursday, however a
period of snow showers is possible Tue night, Wed and Wed night
across eastern Massachusetts, especially Cape Cod and coastal
Plymouth county. Coldest air settles over the region Wed & Thu then
milder Friday into Saturday but will likely be accompanied by
periods of rain.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

1010 PM Update...

Noting a band of clouds at around 3-4Kft has moved SE across
the E slopes of the Berkshires into the central and lower CT
valley over the last couple of hours as seen on latest GOES-East
Nighttime Microphysics composite imagery and surface
observations as a weakening moisture starved mid level short
wave moves across. Latest satellite trends signaling that these
lower clouds should tend to dissipate over the next few hours.
Also noting a veil of high thin cirrus has pushed N across the
high over the mid Appalachians into most of CT and toward the
Mass Pike from the developing winter storm across the S central
Gulf Coast at 03Z.

Remainder of forecast pretty much on track. Have updated near
term to bring conditions current and incorporated trends into
the overnight forecast.

Previous Discussion...

Weak short wave will cross the region through around 05Z or so.
May still see a couple of stray flurries across the E slopes of
the Berkshires given the low levels of the atmosphere are quite
dry.

Otherwise, any low level cloudiness should dissipate overnight
as the shortwave departs and high pressure builds in from the
west. May still see high thin clouds through the remainder of
the night from the storm down the coast.

With light winds/dry airmass in place should result in ideal
radiational cooling conditions. Low temperatures will be well
down into the teens in many locations, but some high single
digit readings are possible in the normally coldest outlying
locations.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...

Sunday...

High pressure slides south of the region on Sunday. This
results in southwest flow of slightly milder temps...but
afternoon readings will still be 5 to 10 degrees below normal.
Sunday afternoon highs should generally reach the middle to
upper 30s with plenty of sunshine.

Sunday night...

Another dry/tranquil night of weather on tap for the region.
While it should not be quite as cold as tonight...light
winds/dry airmass in place will still allow low temps to drop
into the middle teens to lower 20s in most locations. A weak
cold front will cross the region toward daybreak Monday, but it
has little moisture with it so will maintain a dry forecast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

315 AM update...

Highlights...

* Mainly dry and colder than normal with coldest air Wed/Thu
* Snow showers possible Tue ngt/Wed/Wed ngt eastern MA
* Milder Fri/Sat along with threat of rain

Monday night and Tuesday...

Cold WNW flow aloft yields mainly dry but cold weather with temps
running 5-10 degs below normal. Mostly sunny conditions Tue along
with light winds will help offset the cold temps.

Tuesday night thru Wed night...

Potent northern stream short wave exits the Great Lakes and moves
across New England. Weak surface wave associated with this feature,
an indication of strong forcing for ascent. Given this is a high
amplitude short wave its able to induce an inverted/Norlun-type
trough from an offshore cyclone extending westward into southern New
England. These mesoscale inverted troughs offer very low
predictability especially at longer time ranges but can deliver
appreciable localized qpf. Most recent inverted trough event
occurred last Wed Dec 5th in southern NJ where localized snow
amounts up to 8 inches occurred. Just way too early to pinpoint
exact location for potential snow bands or potential snow accums. By
Wed night behind the departing northern stream wave very cold
airmass overspreads the region on NNE winds. 850 mb temps lower to -
14C to -16C! This combined with eastern MA SSTs as warm as +7C to
+8C will support steep low level lapse rates with delta-T of 20-25C!
This will be sufficient for scattered snow showers with potential
minor snow accums from Cape Cod up the coast into Plymouth county.

Thursday...

Short wave ridging between departing trough and next upstream trough
will support dry weather across southern New England Thu. 1030+ mb
high cresting over the area will limit blyr mixing and preclude much
modification to shallow cold air leftover from Wed. Thus another
colder than normal day.

Friday and Saturday...

Turning milder/more seasonable Fri with rising heights and offshore
high providing return southerly flow and temps warming into the 40s.
Forecast then becomes complex Fri night into the weekend as models
differ on amplitude of northern stream energy and amount of phasing
if any between streams. Given the time range here will just phrase
as unsettled with risk of rain late Fri into Sat. At this time range
most likely scenario is for a period of rain Fri night into Sat.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Overnight...Scattered low to mid level clouds linger over the
higher terrain of western MA, but VFR conditions prevail. Low
risk for a brief flurry or two through around 05Z, mainly along
the east slopes of the Berkshires.

Sunday and Sunday night...VFR. Southwest winds 5 to 10 knots
during the day Sunday will shift to the northwest toward
daybreak Monday.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

315 AM update...

Monday Night through Tuesday Night: VFR.

Wednesday: Mainly VFR, with local IFR possible in scattered snow
showers mainly eastern MA especially Cape Cod and coastal
Plymouth county. Breezy.

Thursday: VFR. Low risk of lingering MVFR across eastern MA
especially Cape Cod.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

Overnight...
Will maintain marginal small craft headlines into this evening
for the open waters. This a result of NW 20 to 25 knots in the
cold air advection pattern and some marginal 5 foot seas across
the outer most waters. These marginal small craft conditions
should diminish late this evening and especially after midnight
as high pressure builds in from the west.

Sunday and Sunday night...
High pressure dropping to our south will generally keep
winds/seas below small craft thresholds. However, a period of
southwest small craft wind gusts around 25 knots may occur for a
time late Sunday into Sunday evening across our northern
waters. This out ahead of an approaching cold front. This front
should cross the waters toward daybreak Monday, shifting the
winds to the northwest with some lower 20 knot wind gusts
possible.

Outlook /Monday Night through Thursday/...

330 AM update...

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas up to 5 ft.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of snow showers. Areas of visibility 1 to 3 nm.

Wednesday: Small Craft Advisory likely with NNE winds 20-30 kts.
Local rough seas. Chance of snow showers. Visibility 1 to 3 nm.

Thursday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EST this morning for ANZ250.
     Small Craft Advisory until 9 AM EST this morning for ANZ254.
     Small Craft Advisory until 6 AM EST early this morning for
     ANZ255.

&&

SYNOPSIS...Nocera
NEAR TERM...Frank/EVT/BW
SHORT TERM...Frank
LONG TERM...Nocera
AVIATION...Nocera/EVT
MARINE...Nocera/EVT
Hazardous weather outlook, Dec 8, 3:30 PM EST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
330 PM EST Sat Dec 8 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-092030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
330 PM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-092030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
330 PM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 9:33 AM ESTSmall Craft AdvisoryBOX18 hr

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.